- Future Students
- Current Students
- Faculty & Staff
Systemic toxicity associated with doxorubicin administration in cats.
|Title||Systemic toxicity associated with doxorubicin administration in cats.|
|Publication Type||Journal Article|
|Year of Publication||1993|
|Authors||O'Keefe DA, Sisson DD, Gelberg HB, Schaeffer DJ, Krawiec DR|
|Journal||Journal of veterinary internal medicine / American College of Veterinary Internal Medicine|
|Date Published||1993 Sep-Oct|
|Keywords||Animals, Anorexia, Cat Diseases, Cats, Digestive System, Doxorubicin, Female, Heart, Kidney, Male|
The systemic toxicity of doxorubicin, 30 mg/m2 body surface area (BSA) every 21 days to a cumulative dose of 300 mg/m2, was evaluated in six cats. Appetite, body weight, and the presence of vomiting and/or diarrhea were monitored throughout the study. Renal function was monitored by measuring serum blood urea nitrogen (BUN) and creatinine concentrations, urine specific gravity, and creatinine clearance before each treatment. Electrocardiograms and echocardiograms were also done before each treatment. The cats were killed 3 weeks after the last treatment, and complete necropsies were performed. Partial or complete anorexia occurred in all cats with significant weight loss occurring after a cumulative doxorubicin dose of 150 mg/m2 BSA. Mild vomiting and diarrhea that required no treatment also occurred sporadically in all cats. Echocardiographic changes consistent with doxorubicin-induced cardiomyopathy occurred in four cats after cumulative doses of 170 to 240 mg/m2 BSA. Clinical heart disease and electrocardiographic changes were not observed. Subsequent histological examination revealed myocyte vacuolization and myocytolysis in all six hearts. Renal dysfunction, characterized by increasing azotemia with progressively more dilute urine, was detected in two cats. Mean creatinine clearance values also decreased significantly throughout the study. At necropsy, all cats had histological evidence of renal disease.
|Alternate Journal||J. Vet. Intern. Med.|